Alert archive / Alabama / Frost Advisories in 2020
Frost Advisory 4, NWS Birmingham, AL
NWS Birmingham, AL issued this frost advisory at May 9, 2020, 2:46 AM CDT for 13 counties in Alabama. It took effect at May 10, 2020, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 2:46 AM CDT (07:46 UTC)
- In effect from
- May 10, 2020, 1:00 AM CDT
- Expired
- May 10, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS74 KBMX 090746 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 246 AM CDT Sat May 9 2020 ALZ011-013>015-017>021-026>029-092100- /O.NEW.KBMX.FR.Y.0004.200510T0600Z-200510T1300Z/ Marion-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-St. Clair-Talladega-Clay-Randolph- Including the cities of Hamilton, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 246 AM CDT Sat May 9 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of central, east central, northeast, northwest and west central Alabama, mainly in typically cooler valley locations. * WHEN...From 1 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
947 WWUS74 KBMX 091830 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 130 PM CDT Sat May 9 2020 ALZ011-013>015-017>021-026>029-101300- /O.CON.KBMX.FR.Y.0004.200510T0600Z-200510T1300Z/ Marion-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-St. Clair-Talladega-Clay-Randolph- Including the cities of Hamilton, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 130 PM CDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 35 will result in patchy frost formation. * WHERE...Portions of central, east central, northeast, northwest and west central Alabama, mainly in typically cooler valley locations. * WHEN...From 1 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at May 9, 12:31 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 9, 12:31 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1231 AM CDT Sat May 9 2020 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 0150 PM CDT Fri May 08 2020/ The main rain shield has decreased in coverage and intensity over the past few hours as it has moved southeast across the area. Scattered showers are moving into our northwest counties at this time and will continue to move southeast across the area for the remainder of the afternoon and into the early evening. There remains potential for a few rumbles of thunder though any storms should be isolated at best. Winds will remain out of the southwest ahead of the cold front then will shift out of the northwest 10-20 mph with the passage of the front late this afternoon and into the evening tonight. Expect winds to decrease overnight while remaining out of the northwest. Clouds will be slow to decrease over the area. Lows tonight will range from the mid to upper 30s north to the low to mid 40s south. Some of the normally colder sheltered valley locations northeast may experience lows in the mid 30s with some patchy frost possible. Clouds will decrease into the day Saturday with cool conditions as temperatures will struggle to reach into the low to mid 60s north while readings will reach around 70 southeast. 05 .LONG TERM... /Updated at 0337 AM CDT Fri May 08 2020/ Saturday night through Thursday. Surface high pressure builds in across the region with the associated colder air mass Saturday night through Sunday. The main cold front remains well to our south and the northwesterly flow regime persist in the upper levels. Clearing skies and light winds will lead to effective radiational cooling, allowing Sunday morning lows to drop into the upper 30s across the north and mid 40s in the south. Sheltered valleys and climatological cold sites in our northern sites could see as frost potential. We'll monitor trends in temperature forecasts to see if the frost potential becomes widespread enough to warrant a frost advisory. A shortwave trough slides through the Ohio River Valley Sunday afternoon through early Monday morning, sending a secondary surge of cooler air southward. However, the frontal boundary becomes more diffuse by the time it reaches Central AL on Monday, so any precip chances are near 0 as we'll lack sufficient forcing and moisture. Ridging at 850mb builds in Tuesday and shifts across the Gulf States Wednesday and into the Carolinas by Thursday. The surface high builds in across the Central Appalachians and into the Mid-Atlantic Region around this same time. For us in Central AL, this means a gradual directional shift in the wind from northerly to easterly as we reach mid-week. Rain-free conditions should persist as we remain void of any substantial lifting mechanism and moisture return is limited. The high pressure shifts eastward slightly late Wednesday through Thursday under generally zonal flow aloft. Guidance suggests some shower activity associated with isentropic lift could wrap around the edge of the high pressure and spread into MS and LA. I think the bulk of this activity should remain just west of our area through Thursday as the southeasterly flow in Central AL doesn't really tap into the Gulf of Mexico moisture. 25/Owen && .AVIATION... 06Z TAF Discussion. VFR conditions expected for the next 24 hours and beyond behind a cold front. Winds will be northerly becoming north-northeasterly at 5-12 kts. Note: Will continue with an AMD NOT SKED at KASN with ongoing comms issues. 32/Davis && .FIRE WEATHER... Some showers will continue into the evening as a cold front passes through the region. Dry air returns for the weekend through the middle of next week with minimum relative humidity values approaching critical levels for a few hours each afternoon, especially across the southeastern portions of Central Alabama, though 20 foot winds will again be on the lighter side. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 37 71 44 69 / 0 0 0 0 0 Anniston 64 38 72 44 70 / 0 0 0 0 0 Birmingham 66 42 73 47 71 / 0 0 0 0 0 Tuscaloosa 66 42 73 47 73 / 0 0 0 0 0 Calera 65 41 72 47 71 / 0 0 0 0 0 Auburn 66 43 73 48 73 / 0 0 0 0 0 Montgomery 70 44 76 49 76 / 0 0 0 0 0 Troy 70 46 77 49 78 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 8, 4:46 PM CDT, 10 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 446 PM CDT Fri May 8 2020 ALZ011>015-017>050-100100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 446 PM CDT Fri May 8 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Frost Advisories in Alabama, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.